THYROID DISORDERS
COMMUNITY
difference levothyroxine vs. synthroid
Avatar_f_tn
by framer, Jul 01, 2009
My internist says that the generic form of Synthroid is exactly the same. I have heard from several medical friends that this is no so.  My Levothyroxine seems to not be making a difference.
Related Discussions
Member Comments (14)
Avatar_f_tn
by goolarra, Jul 01, 2009
Many endos believe that generic levo is not the same as the brand names.  The reason they give for this is that generic can vary in its actual drug content by 10-15% from the nominal dosage.  That's one theory.  The other is that the big pharmaceutical companies have run a very successful smear campaign to discredit their competition and sell more of their higher-priced brand-name drugs.

I don't know who I believe, to tell you the truth.  However, if you've had success with Synthroid and feel better taking it, why not continue?  It's only a few dollars more expensive.

Some people react badly to the fillers of one brand name or another or the generic.

I've been on generic, Synthroid and Levoxyl at one time or another,  For me, I see absolutely no difference,.
Avatar_f_tn
by framer, Jul 01, 2009
Thanks for the feed-back. I've been on 100mcg of Levothyroxine for a year or so and I still feel crappy. My TSH is .61 and I don't think I was ever told what my T4 is. Daughter has had her thyroid removed because of nodules and swears that there is a BIG difference between levothyroxine and Synthroid. Her Endocinologist has noted to the pharmacy to fill RX only! with Synthroid. That costs me $22 more a month. Really want to try Synthroid but my intenrist  says they are all the same. So it goes.....I've been looking for table or graphs on line with normal range levels and can't come up with one.
Any help there??? thanks again, framer
Avatar_f_tn
by goolarra, Jul 01, 2009
Normal ranges are specific to your lab.  Different labs have different ranges...throw in different countries and different measurement units, and it all gets to be a major mess.  You have to either get the written lab report, which will have the reference ranges on it, or ask your doctor for the range if you get it verbally.

You have to get your FT4 (and its range) and FT3 (and range).  These are sooo much more important than TSH.  They are the actual thyroid hormones and indicate your thyroid status much better than TSH.

If you still feel crappy, you need your meds adjusted.  Synthroid vs. generic?  Maybe not so much.

My endo won't prescribe generic, either.  I'm not going to argue this point (there are so many others more worthy!), but when he switched me from generic to Levoxyl, my labs actually got worse.  I'm always suspicious of the pharmaceutical companies.  We moan and complain about oil industry profits, but they pale in comparison to pharmaceuticals.  The power of suggestion is enormous!
Avatar_f_tn
by lobita144, Aug 01, 2009

There is actually a huge difference between Sythroid and the Generic Levothyroxine. I recently went through hell after using the generic, I had a major reaction to its fillers. I spent an entire month dizzy, vomiting, and had major migraines until I convinced my doctor that it was the medicine. He switched me to the brand name Synthroid and all the problems went away. According to most medical research the generic can change as much as 20% which can give you severe reactions, if you can get your doctor to prescribe you the Sythroid insist that the pharmacy gives it to you also. To me it was worth the extra $10-$12 a month it will cost me to make sure I get the same medicine each month.
649848_tn?1357751184
by Barb135Blank, Aug 01, 2009
My pcp INSISTED that I take nothing but synthroid, but my endo said it didn't make a difference.  I've been on generic levothyroxine, along with cytomel since January and although I still have some symptoms, I feel SO much better than I did on synthroid.  That's not to say synthroid wouldn't have eventually helped me to feel better, though - I believe my pcp was the problem there as he refused to consider any labs other than TSH and Free T4, then kept dropping my dosage based ONLY on TSH, in spite of the fact that my Free T4 was at the very bottom of the range or even sometimes below it.  

I agree with goolara though -  there are other, more worthy points to argue.  I think it depends on the individual and if you don't do well on one med, by all means switch to something else if your doctor will let you, but make sure you give each dosage change plenty of time to work, since it does take several weeks for a change to be effective.  
Avatar_f_tn
by goolarra, Aug 01, 2009
Many people on this forum have also had a negative reaction to the fillers in Synthroid.  Some people simply cannot take it.  I don't think that reflects anything on the quality of the two products, but rather your own particular sensitivy to it.

Bear in mind that "most medical research" is paid for by the big drug companies and medical device manufacturers.  A lot more money is put into PR and advertising than research and development.  You know drug reps have been in all your doctors' offices.  All you have to see is the "free" samples of Synthroid and Levoxyl, etc. that they pass out.

Is the generic really inconsistent?  Or have Abbott (Synthroid) and King (Levoxyl) launched a massive  propaganda campaign to smear their competitors?  The same charges of inconsistency were lobbed against the brand names several years ago.  They have supposedly addressed their poroblems and now put out a superior product.  Call me a cynic.

Just food for thought...we all need to go with whatever works best for us.
640719_tn?1277143630
by juliva, Aug 01, 2009
I've been on Levothyroxine 8-9 years. My Endo told me he wanted me to take Levoxyl because he felt it was more of a reliable drug/dosing. I have made the change 3 times and each time within 3 days I have ended up with a serve stomach ache non stop. My Endo and Pharmacist tell me this can't be... That its the VERY SAME medicine. Hmmm... Tell my stomach that! I once rode it out for 2 weeks and I thought I was going to die with the pain. I told my daughter who is a dentist about this and she said she see's this happen with her patients all the time.. Same drug different companies different fillers causing re actions. Not sure why my Endo and Pharmacist keep telling me this. I'm sure I'm not the only one this has ever happened to! It can be frustrating to think how much they really don't know about a drug especially when my Edno comes highly recommended in the Thy community for my area.
Avatar_f_tn
by Lynn0610, Apr 08, 2011
My Thyroid was removed about 30 years ago because of a goiter. For years I was taking Thyrolar II. My original doctor retired, which meant I started seeing a new doctor. The new doctor immediately took me off of the Thyrolar II and placed me on Synthroid.

Recently, my PCP lowered my Synthroid medication from 100mcg to 88mcg. He said my TSH was to low. My TSH level is 0.039, T4 is 10.7, T3 Uptake 32, and Free Thyroxine Index is 3.4.
Will someone tell me if my doctor was correct in lowering my medication?
I do not have any problems and I feel great, which is why I begged him not to change the level of the medication. About 10 years ago, I was taking synthroid 88mcg, but I was extremely fatigue and did not feel well. I do not want to feel that way again.
Avatar_m_tn
by gimel, Apr 08, 2011
No, your doctor was not correct.  Why would a change be necessary if you were feeling good?   Just because TSH is suppressed does not mean that you have become hyper, unless you do have hyper symptoms due to excessive levels of the biologically active thyroid hormones, Free T3 and Free T4.  

TSH is frequently suppressed when taking significant doses of thyroid meds.  For example, my TSH has been about .05 for well over 25 years without ever having hyper symptoms.  In fact, even with a high T4 level,  I continued to have hypo symptoms until I learned about the importance of FT3 and got my meds changed to add a source of T3.  Now I feel best ever.  And I am not the only one on the Forum with that experience.

This is a good link for you to discuss with your doctor.  It is written by a good thyroid doctor for patients that he is consulting with from a distance.   The letter is sent to the PCP of the patient, to help guide treatment.  Note his advice about TSH.

http://hormonerestoration.com/files/ThyroidPMD.pdf